Boon for a bone, bane for the other

Thanh Nien News

Email Print

A photo provided by Ho Chi Minh City Central Dento-Maxillofacial Hospital shows a surgery session

Ho Chi Minh City doctors recently received three patients suffering jaw bone necrosis after using bisphosphonates, which are medicines to limit bone loss, raising questions about how much is known about the drugs’ side-effects.
Dr Bui Huu Lam, deputy head of the jaw surgery department at the Ho Chi Minh City Central Dento-Maxillofacial Hospital, said at a conference in March the medicines have been widely prescribed without doctors warning patients about the side-effects they can have.
Lam said some patients have had their gums not healing after a tooth extraction, but dentists have failed to surmise that it was a problem with bisphosphonates (BP), as the situation seemed to be new in Vietnam, according to a Tuoi Tre report.
The report cited the case of one patient, identified as P.T.K.N., 79 from the south central province of Binh Dinh, who only knew that he was suffering side-effects of the bone medicine when visiting a doctor working at the hospital last October.
N. said he suffered from osteoporosis and was prescribed one pill of Fosamax (alendronate sodium – a bisphosphonate that acts as a specific inhibitor of osteoclastmediated bone resorption), every week. He had it from 2005 until 2013.
He began suffering from toothache in September 2012 and had it removed soon after, but the alveolar ridge did not heal and the gum kept bleeding.
He visited a Ho Chi Minh City hospital two months later to seek further treatment, and doctors clean up the ridge part but it was still painful and swelled up occasionally. A biopsy was conducted but the bone medicine was still not discovered as the culprit.
Another woman, also 79, only learnt she was suffering the medicine effect after visiting the hospital in March last year, though she had visited another medical facility in the city earlier. She had been taking one Fosamax pill per week for more than three years.
The third patient, 71, only identified as V.T.B.T., was admitted to the hospital last December with osteoporosis in her jaw after she had a tooth removed.
Her medical record showed that she’d suffered bone marrow tumors since 2011 and been treated with chemotherapy combined with IV transfusion of bisphosphonates.
Lam said the main effect of bisphosphonates is to limit bone loss, increasing bone density and strength and reducing serum calcium.
It is prescribed for treatment of osteoporosis, especially in postmenopausal women, marrow tumors, and cancer cases in which the tumors have spread to the bones.
He said there have been many international reports since 2003 about jaw bone necrosis due to using bisphosphonates for a long time, though it doesn’t happen to a majority of the drug users.
The exact cause is unknown, but the condition is considered a severe side effect of bisphosphonate therapy, one that is hard to cure.
The American Association of Oral and Maxillofacial Surgeons lists several risk factors for jaw bone necrosis related to the therapy.
It says the risk increases with the dosage and length of the therapy, and that IV bisphosphonates used in cancer treatment are much more potent than the oral bisphosphonates used to treat osteoporosis, thus increasing the risk.
Tien said taking bisphosphonate intravenously means an accumulation of seven times the oral dose to the bones. Complications from the intravenous treatment
are also more severe and appear earlier, in around 12 months, compared to around 3 years for oral medication.
Even after medication is stopped, the substance will be preserved in the bones for 11 years, he said.
Other risk factors, according to the US association, are the number of other treatments and dental procedures a patient receives with bisphosphonates. It says patients undergoing routine dental surgical procedures, including tooth extraction, comprise about 60 percent of jaw bone osteoporosis cases.
Lam said treatment will involve antibiotics, antiseptic rinses or surgery, depending how the condition has developed.
He said medical experts are still debating if a patient should continue using bisphosphonates once they develop jaw bone necrosis.
But the patients need to be carefully examined by dental-facial doctors, who need to work closely with the ones prescribing the medicines before taking a decision, he said.
For example, if stopping the use of bisphosphonates is likely to hasten the death of a cancer patient, or of thigh bone breakage in those suffering bone loss, the option is likely to continue using it, he added.

Like us on Facebook and scroll down to share your comment

More Health News